Wildfire, Roscommon
- When
- April 16, 3:00 PM EST to April 17, 11:00 PM EST
- Where
- Roscommon forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.336, -84.612 (the zone’s center; the record gives no point)
A long period of warm and dry weather affected northern Michigan from the end of March through mid April. Once the spring melt was completed, the fire danger rapidly increased.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A long period of warm and dry weather affected northern Michigan from the end of March through mid April. Once the spring melt was completed, the fire danger rapidly increased. A number of wildfires developed in northern Lower Michigan in mid April. By far the largest occurred in Nester Township in Roscommon County, south of Prudenville. This fire (of unknown origin) started on the afternoon of the 16th, and burned over 1500 acres before it was gradually brought under control over the next several days. There was no known structural damage, though sixteen to twenty homes in the area were evacuated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 16, 2:47 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 347 PM EDT SAT APR 16 2005 .DISCUSSION...FORECAST CONCERN FOR TONIGHT CONTINUES TO BE WHETHER WEAKENING FRONTAL BOUNDARY WILL BE ABLE TO SUPPORT ANY SHOWER ACTIVITY. FOR SUNDAY...PRIMARY FORECAST QUESTIONS REVOLVE AROUND SUNSHINE AND HIGH TEMPERATURES. TONIGHT...IR LOOP SHOWS PLENTY OF MID/UPPER CLOUDS UPSTREAM...IN ASSOCIATION WITH APPROACHING MID LEVEL TROUGH AND WEAKENING SURFACE FRONT. CLOUDS WILL OVERSPREAD REGION THIS EVENING...RESULTING IN MOSTLY CLOUDY SKIES. NAM/GFS CONTINUE TO BRING THE WEAK FRONT THROUGH THE AREA TONIGHT. BY 12Z SUNDAY...FRONT WILL HAVE LARGELY WASHED OUT ACROSS CENTRAL/SRN LOWER MI. LARGE-SCALE SUPPORT FOR ASCENT WILL REMAIN WEAK -- WITH MAIN JET ENERGY REMAINING N/NE ACROSS ONTARIO/QUEBEC...AND ONLY WEAK 7-5H Q-VECTOR CONVERGENCE WITH PASSING 500 MB TROUGH. MOISTURE ALONG BOUNDARY WON/T BE OVERLY IMPRESSIVE...WITH SURFACE DEW POINTS RISING TO 35 TO 40 OVERNIGHT... AND 850 MB DEW POINTS MAXING OUT AROUND 0C. STILL...UPSTREAM RADAR SHOWS SCATTERED SHOWERS BREAKING OUT ALONG FRONT IN NE WI. NOT CERTAIN HOW MUCH IS REACHING GROUND...THOUGH AREAL COVERAGE HAS DEFINITELY INCREASED PAST 2 HRS. WILL CONTINUE TO LIMIT PRECIPITATION TO JUST SPRINKLES...BUT BASED ON EXPANSIVE AREA OF SHOWERS IN WI...WILL EXPAND SPRINKLES LATER TONIGHT TO INCLUDE PORTIONS OF NW LOWER AS WELL AS ERN UPPER. EXPECT OVERNIGHT LOWS TO BOTTOM OUT AROUND 40. SUNDAY...HIGH PRESSURE WILL SPREAD ACROSS THE NRN LAKES REGION BEHIND WEAK FRONT. MODEL SOUNDINGS (ESPECIALLY GFS) REVEAL LINGERING MID LEVEL MOISTURE EARLY -- STILL ASSOCIATED WITH 500 MB TROUGH. HOWEVER...DRYING QUICKLY OCCURS BY MIDDAY...WITH MODEL SOUNDINGS SUGGESTING ONLY SOME SPOTTY SC/CU. THIS MAY EVEN BE OVERDONE...GIVEN HOW DRY WE/VE BEEN OF LATE. BOTTOM LINE...WILL TREND SKY TOWARD MOSTLY SUNNY BY MIDDAY. MIXING THROUGH 850 MB WILL SUPPORT HIGHS IN THE MID TO UPPER 60S AWAY FROM LAKE INFLUENCES (WEAK GRADIENT FLOW AND DEEP MIXING WILL SUPPORT LAKE BREEZES AREAWIDE). ANOTHER GREAT SPRING DAY SMITH SUNDAY NIGHT THROUGH MONDAY NIGHT...SURFACE HIGH PRESSURE CENTER GRADUALLY PUSHES EAST OF THE STATE AS THE 500 MB RIDGE AXIS MOVES INTO THE WRN GREAT LAKES. WEAK DEPARTING COOL FRONT WILL LIFT BACK NORTHWARD AS A WARM FRONT VERY LATE SUNDAY NIGHT AND MONDAY IMMEDIATELY BEHIND THE UPPER RIDGE AXIS. ISENTROPIC ANALYSIS (I300) DOES INDICATE A BRIEF SHOT OF WEAK ASCENT DEVELOPING ACROSS OUR CWA MONDAY AFTERNOON AND EVENING. HOWEVER...ALL ASSOCIATED MOISTURE WILL REMAIN ABOVE 500 MB WITH LOW/MID LEVELS REMAINING QUITE DRY AND RATHER STABLE THRU THE PERIOD. SURFACE DWPTS SLIGHTLY INCREASE BUT STILL STAY BELOW 50 F AND 700-500 MB LAPSE RATES REMAINING BELOW 6.0 C/KM. WILL MAINTAIN A PARTLY CLOUDY AND FORECAST SUNDAY NIGHT THRU MONDAY NIGHT. GOOD LOW LEVEL WAA WILL BE THE PRIMARY IMPACT OF THE PASSAGE OF THE WARM FRONT. 850 MB TEMPS INCREASE FROM AROUND 7C 00Z MONDAY TO 12C BY 00Z TUESDAY. MONDAY AFTERNOON SHOULD BE CLOSE TO 5 DEGREES WARMER THAN SUNDAY AFTERNOON...WITH HIGH TEMPS PEAKING IN THE MID 70S. 950-900 MB MEAN LAYER WINDS OF 20 MPH FROM THE SOUTH SHOULD HOLD LAKE BREEZE DEVELOPMENT AT BAY. FIRE WX...WHILE HIGH TEMPS WILL REACH CRITICAL FIRE WX CRITERIA MONDAY AFTERNOON...AND WIND SPEEDS OF 10 TO 15 MPH WILL APPROACH CRITERIA...INCREASING LOW LEVEL DWPTS SHOULD KEEP SURFACE RH VALUES ABOVE CRITERIA (I.E. IN THE 30-40 PCT RANGE). TUESDAY THROUGH SATURDAY...MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT THROUGH TUESDAY...KEEPING THE UPPER RIDGE FIRMLY LOCKED OVER THE ERN HALF OF THE US. MODEL SOLUTIONS BEGIN TO DIVERGE THEREAFTER...MAINLY WITH RESPECT TO INTERACTIONS BETWEEN THE NRN AND SRN STREAMS. 500 MB TROUGH OF PACIFIC ORIGIN MOVES WEST INTO THE ROCKIES AND CLOSES OFF INTO A WEAK 500 MB LOW BY 00Z WEDNESDAY. MEANWHILE...NRN STREAM TROUGH CUTS INTO THE UPPER RIDGE AXIS OVER THE GREAT LAKES. THIS UPPER TROUGH TRIES TO BECOME ESTABLISHED OVER ERN CANADA DURING THE LAST PART OF THE WEEK. ECMWF TRIES TO PHASE THE UPPER LOW OVER THE ROCKIES WITH THE WEAK UPPER TROUGH OVER ERN CANADA BY 12Z FRIDAY. THIS SERVES TO REINFORCE AND DEEPEN THE ERN TROUGH. ON THE OTHER HAND...THE GFS KEEPS THE LOW OVER THE ROCKIES SEPARATE FROM THE ERN CANADIAN LOW...GENERATES A SURFACE RESPONSE TO THE ROCKIES UPPER LOW AND PUSHES IT EASTWARD ALONG THE SRN STREAM FLOW. WITH THIS SOLUTION...PHASING OF THE NRN AND SRN STREAM TROUGHS DO NOT OCCUR UNTIL 00Z SUNDAY AS THE SURFACE RESPONSE SKIRTS SOUTH OF THE MICHIGAN. TEND TO THINK THE GFS HAS THE RIGHT IDEA GIVEN THE HISTORIC STRENGTH OF THE UPPER RIDGE FIRMLY ENTRENCHED OVER THE GREAT LAKES. EXPECT IT WILL TAKE A STRONGER UPPER LOW TO BREAK DOWN THIS PERSISTENT UPPER RIDGE...WHICH IS WHAT THE GFS DEPICTS. FOR TUESDAY...WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE ENTIRE CWA AS A SHORT WAVE AND ASSOCIATED MOISTURE MOVE THRU THE CWA AHEAD OF A WEAKEN COLD FRONT. WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST FOR WEDNESDAY AS A DEVELOPING LOW IN THE WRN PLAINS SLOWS THE ERN PROGRESS OF THE FRONT. SURFACE HIGH MOVES BACK INTO THE NRN GREAT LAKES FOR THE LAST HALF OF THE WEEK. EXPECT MAINLY DRY WX THRU THE PERIOD...WITH THE EXCEPTION OF SATURDAY WHEN THE UPSTREAM LOW WILL EJECT OUT OF THE SRN PLAINS INTO THE SRN GREAT LAKES...BRINGING A SLIGHT CHANCE OF SHOWERS TO WRN SECTIONS OF LOWER MICHIGAN. ABOVE NORMAL TEMPS WILL PERSIST THRU WEDNESDAY...AND THEN TEMPS WILL BEGIN TO DROP BACK TO NEAR NORMAL VALUES AND WEAK UPPER TROUGHING REPLACES THE UPPER RIDGE. && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 520 AM EDT SAT APR 16 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-171000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 520 AM EDT SAT APR 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT DRY AND UNSEASONABLY WARM CONDITIONS WILL COMBINE WITH DRY FUELS TO PRODUCED ELEVATED FIRE DANGER AGAIN TODAY. ALSO...WINDS WILL BE SUFFICIENTLY STRONG TO PROMOTE THE SPREAD OF ANY WILDFIRES THAT DEVELOP. THUS...EXERCISE EXTREME CAUTION WITH ANY OUTDOOR FIRES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DRY AND UNSEASONABLY WARM CONDITIONS WILL COMBINE WITH DRY FUELS TO PRODUCED ELEVATED FIRE DANGER SUNDAY THROUGH TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. THUS...EXERCISE EXTREME CAUTION WITH ANY OUTDOOR FIRES. THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN MICHIGAN TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) ROWLEY
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447229.